Alert archive / Tennessee / Flash Flood Warnings in 2020

Flash Flood Warning 1, NWS Morristown, TN

February 5, 2020Hamilton County, Marion County, Tennessee

NWS Morristown, TN issued this flash flood warning at Feb 5, 2020, 1:47 PM EST for Hamilton County, Marion County, Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 5, 2020, 1:47 PM EST (18:47 UTC)
Expired
Feb 5, 2020, 4:45 PM EST
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Hamilton County, TN, Marion County, TN

The radar

The Northeast Alabama radar (KHTX), 86 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 5, 4:20 PM ESTFLASH FLOODChattanooga, TNPOCKETS OF STREET FLOODING ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 153 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

986 
WGUS54 KMRX 051847
FFWMRX
TNC065-115-052145-
/O.NEW.KMRX.FF.W.0001.200205T1847Z-200205T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
147 PM EST Wed Feb 5 2020

The National Weather Service in Morristown has issued a

* Flash Flood Warning for...
  Southern Hamilton County in east Tennessee...
  Southeastern Marion County in east Tennessee...

* Until 445 PM EST /345 PM CST/.

* At 147 PM EST /1247 PM CST/, Doppler radar indicated thunderstorms 
  have produced heavy rain across the warned area. Between 1 and 2 
  inches of rain have fallen over the last 3 hours. Flash flooding 
  is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Chattanooga, Signal Mountain, Walden, Lakesite, Ridgeside, 
  Harrison, Red Bank, Collegedale, East Ridge, Middle Valley, 
  Lookout Mountain, East Brainerd, Ooltewah, Harrison Bay State 
  Park, Hicks Gap State Park, Apison, Haletown (guild) and New Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3499 8569 3528 8494 3526 8497 3514 8503
      3508 8501 3508 8500 3503 8499 3499 8514

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...0.5 INCHES IN 1 HOUR 

$$

CDG
1 follow-up statement
961 
WGUS74 KMRX 051945
FFSMRX

Flash Flood Statement
National Weather Service Morristown TN
145 PM CST Wed Feb 5 2020

TNC115-051955-
/O.CAN.KMRX.FF.W.0001.000000T0000Z-200205T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Marion TN-
145 PM CST Wed Feb 5 2020

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHEASTERN MARION COUNTY...

Flooding is no longer expected to pose a threat in the short term. 
Please continue to heed remaining road closures.

LAT...LON 3511 8539 3528 8495 3526 8497 3514 8503
      3508 8501 3508 8500 3505 8500 3503 8499
      3499 8514 3499 8546 3501 8543 3504 8541
      3504 8539 3508 8536 3510 8537

$$

TNC065-052145-
/O.CON.KMRX.FF.W.0001.000000T0000Z-200205T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hamilton TN-
145 PM CST Wed Feb 5 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CST/445 PM 
EST/ THIS AFTERNOON FOR SOUTHERN HAMILTON COUNTY...

At 145 PM CST /245 PM EST/, Doppler radar indicated thunderstorms 
producing heavy rain across the warned area. Between 1 and 2 inches 
of rain have fallen. Flash flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Doppler radar.

IMPACT...Flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other
         drainage and low lying areas.

Some locations that will experience flash flooding include...
Chattanooga, Signal Mountain, Walden, Lakesite, Ridgeside, Harrison, 
Red Bank, Collegedale, Middle Valley, Ooltewah, Harrison Bay State 
Park, East Brainerd, East Ridge, Apison and Lookout Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3511 8539 3528 8495 3526 8497 3514 8503
      3508 8501 3508 8500 3505 8500 3503 8499
      3499 8514 3499 8546 3501 8543 3504 8541
      3504 8539 3508 8536 3510 8537

FLASH FLOOD...RADAR INDICATED

$$

CDG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 12:47 PM EST, 1 hour earlier.

Area forecast discussion, Feb 5, 12:47 PM EST, 1 hour before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1247 PM EST Wed Feb 5 2020

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

A nearly stationary front lies across the forecast area late this
morning with a large area of rain along and south of the
boundary. The heaviest rain was falling across the southern
sections of the area with thunderstorms developing across extreme
northeast MS and northern AL at this time. The frontal boundary
has moved little in the past few hours and will likely begin to
shift back north early this afternoon. Showers are expected to
continue across the southern areas the next few hours with
possible embedded thunderstorms but then shift north this
afternoon as the lower level flow becomes southerly and as a low
pressure area develops along the front over the southern MS
Valley and moves northeast.

Some localized flooding could occur this afternoon where pockets
of heavy rain fall but heavy rain threat and flooding will be
increasing tonight as ground becomes saturated. Also elevated
instability later today and tonight and strong low level winds
could produce a few strong storms across southern plateau and
southern valley counties. Temperatures have warmed into the lower
to mid 60s south and 50s elsewhere except upper 40s NW corner in
Scott County north of the boundary. Have raised most highs a few
degrees this afternoon as front lifts north. But this will depend
on precipitation coverage. Chattanooga area could see 70
especially as front shifts north and expected brief decrease in
precipitation later today. Winds expected to increase late this
afternoon and tonight from south to southwest so will likely issue
wind advisory for higher elevations tonight with strong low level
jet setting up. Updated forecast sent.

TD

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers are spreading northeast across east Tennessee with a few
thunderstorms over southeast Tennessee. Low visibilities due to
rain and up and down ceilings will continue next 24 hours. Timing
the lower ceilings and visibities is difficult, so will cover
with TEMPOs early this afternoon. Chance of thunder at CHA early
then expect the rain to taper off south and a southerly donwslope
wind may keep cigs higher at TYS and TRI. Another round of heavy
to moderate rain moves in this evening, bringing MVFR to LIFR
conditions again, along with some potential for thunderstorms at
CHA and TYS so have Prob 30 group then.

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch from 7 PM EST this evening through late
     Thursday night for Cherokee-Clay.

TN...Flash Flood Watch from 7 PM EST /6 PM CST/ this evening through
     late Thursday night for Anderson-Bledsoe-Blount Smoky
     Mountains-Bradley-Campbell-Claiborne-Cocke Smoky Mountains-
     East Polk-Grainger-Hamblen-Hamilton-Hancock-Hawkins-
     Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-Morgan-
     North Sevier-Northwest Blount-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott-
     Sequatchie-Sevier Smoky Mountains-Southeast Carter-
     Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
     Washington-West Polk.

VA...Flash Flood Watch from 7 PM EST this evening through late
     Thursday night for Lee-Russell-Scott-Washington-Wise.

&&
Hazardous weather outlook, Feb 5, 4:11 AM EST, 9 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
411 AM EST Wed Feb 5 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-060915-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
411 AM EST Wed Feb 5 2020 /311 AM CST Wed Feb 5 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Periods of heavy rain are expected starting today and continuing
through Thursday. Today's rainfall will create favorable
conditions for flash flooding with another round of heavy rain
tonight and Thursday. Showers and thunderstorms that repeatedly
track over the same areas could result in flash flooding of creeks
and streams tonight and Thursday. Rainfall totals of 2 to 4
inches are expected across the area with locally higher amounts
possible. Isolated strong to severe storms with damaging wind
gusts will also be possible tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The potential for heavy rain and flooding will continue through
Thursday evening.

Thursday night rain will change to snow across the higher
elevations. The eastern TN mountains could see 1 to 2 inches of
snow by Friday afternoon above 4000 to 5000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

In the hours before

Special weather statement, Feb 5, 12:19 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
1219 PM EST Wed Feb 5 2020

TNZ098-099-051800-
Marion TN-Hamilton TN-
1219 PM EST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION AND
SOUTHWESTERN HAMILTON COUNTIES UNTIL 100 PM EST/NOON CST/...

At 1218 PM EST/1118 AM CST/, Doppler radar was tracking a strong
thunderstorm near Trenton, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Soddy-Daisy, Signal Mountain, Rossville, Walden,
Lakesite, Ridgeside, Fairmount, Harrison and Red Bank.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3498 8560 3500 8562 3515 8540 3516 8539
      3515 8539 3519 8535 3527 8524 3518 8509
      3502 8504 3498 8516
TIME...MOT...LOC 1718Z 239DEG 30KT 3497 8552

CDG
Special weather statement, Feb 5, 12:50 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
1250 PM EST Wed Feb 5 2020

TNZ099-100-051815-
Bradley TN-Hamilton TN-
1250 PM EST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND SOUTHEASTERN HAMILTON
COUNTIES UNTIL 115 PM EST...

At 1250 PM EST, Doppler radar was tracking a strong thunderstorm
near Harrison, or 11 miles east of Chattanooga, moving northeast at
45 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Chattanooga, Cleveland, Lakesite, Charleston, South Cleveland,
Harrison, East Cleveland, Wildwood Lake, Collegedale and Calhoun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8509 3515 8520 3531 8497 3529 8495
      3530 8494 3529 8493 3533 8489 3536 8488
      3533 8482 3533 8481 3529 8475 3529 8472
      3528 8475 3525 8473 3526 8470 3523 8471
      3523 8470 3517 8470 3505 8475
TIME...MOT...LOC 1750Z 240DEG 45KT 3512 8506

CDG
Special weather statement, Feb 5, 1:12 PM EST, 35 minutes before
Special Weather Statement
National Weather Service Morristown TN
112 PM EST Wed Feb 5 2020

TNZ085>087-101-051900-
West Polk TN-Northwest Monroe TN-Southeast Monroe TN-McMinn TN-
112 PM EST Wed Feb 5 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN POLK...SOUTHERN MCMINN
AND MONROE COUNTIES UNTIL 200 PM EST...

At 112 PM EST, Doppler radar was tracking a strong thunderstorm near
Charleston, or 8 miles north of Benton, moving northeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Athens, Madisonville, Benton, Etowah, Englewood, Vonore, Greenback,
Tellico Plains, Niota and Calhoun.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3525 8470 3526 8474 3529 8473 3533 8483
      3566 8431 3564 8425 3562 8425 3562 8419
      3559 8411 3554 8409 3556 8400 3551 8401
      3549 8399 3550 8398 3549 8394 3541 8402
      3537 8401 3533 8403 3516 8458 3515 8471
TIME...MOT...LOC 1812Z 241DEG 58KT 3530 8469

CDG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 6:40 AM ESTAreal Flood AdvisoryMRXBlount, Loudon, Monroe3 hr
Feb 5, 9:25 AM ESTAreal Flood AdvisoryMRXMarion, Sequatchie3 hr
Feb 5, 10:31 AM ESTAreal Flood AdvisoryMRXBlount, Loudon, McMinn, Monroe3 hr
Feb 5, 12:19 PM ESTSpecial Weather StatementMRXHamilton41 min
Feb 5, 12:50 PM ESTSpecial Weather StatementMRXBradley25 min
Feb 5, 1:12 PM ESTSpecial Weather StatementMRXMcMinn, Monroe48 min
Feb 5, 2:05 PM ESTAreal Flood AdvisoryMRXBledsoe, Hamilton, Loudon, McMinn, Meigs, Rhea and 1 more3 hr
Feb 5, 2:12 PM ESTAreal Flood AdvisoryMRXBlount, Loudon, Monroe, Sevier3 hr
Feb 5, 2:42 PM ESTWind AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Monroe and 2 more18 hr
Feb 5, 3:18 PM ESTSpecial Weather StatementMRXBledsoe, Rhea, Sequatchie57 min
Feb 5, 3:28 PM ESTRiver Flood WarningMRXBledsoe, Marion, Sequatchie4 days
Feb 5, 4:29 PM ESTRiver Flood AdvisoryMRXMorgan, Roane36 hr
Feb 5, 4:31 PM ESTAreal Flood AdvisoryMRXHawkins3 hr
Feb 5, 4:44 PM ESTRiver Flood WarningMRXCocke60 hr
Feb 5, 5:18 PM ESTAreal Flood WarningMRXBlount, Bradley, Jefferson, Loudon, McMinn, Monroe and 2 more27 hr

Nearby

Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.